Colorado, 2017

Winter Storm and Winter Weather in Colorado, January 21 to 25, 2017

January 21 to 25, 2017 · NWS GJT · 14 events in 14 counties and zones

A moist southwest flow that was followed by a potent upper trough brought a prolonged period of snowfall to the region.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southwest flow that was followed by a potent upper trough brought a prolonged period of snowfall to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 21, 9:48 PM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 21, 9:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
948 PM MST Sat Jan 21 2017

.UPDATE...
Issued at 749 PM MST Sat Jan 21 2017

Current radar imagery shows snow moving from the northwest to
southeast this evening and continuing for the 550 corridor over
the San Juans. The warnings for those areas were supposed to fall
off at 8PM but decided to extend through midnight to account for
an additional 2 to 5 inches.

Winter Storm Watches have also been issued for the next storm that
will begin tomorrow afternoon and continue through Tuesday
morning. Another 10 to 20 inches is possible for the mountains
when all is said and done. The southern valleys also have another
chance for some good snow accumulation. Expect hazardous travel
again over mountain passes through the Sunday night through
Tuesday morning timeframe.

UPDATE Issued at 520 PM MST Sat Jan 21 2017

Still plenty of snow ongoing for much of the CWA though satellite
does show some breaking out over southeastern Utah and southern
Colorado. The warnings/advisories for those areas have been
allowed to expire. Remaining highlights continue. Next forecast
challenge turns to the next storm that looks to begin as early as
tomorrow afternoon/evening.  More to come...

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 233 PM MST Sat Jan 21 2017

Have removed several lower elevation zones from the winter storm
products including most of SE Utah, the Paradox Valley area and
the Colorado river valley from Grand Junction to Avon as the best
push of precipitation moves northeast of these areas and temps
have risen to or above freezing, changing much of the precip to
rain. Also included with the winter storm warning all elevations
of the La Sal and Abajo mountains zone in SE Utah due to snow
reports. Satellite imagery and upper analysis show the 500 mb
trough to be splitting as it moves over northern Colorado. The
southern portion of the split will travel into New Mexico this
evening and most of the energy and moisture over western CO and
eastern UT will erode to the south and east. Current winter
weather highlights appear well timed to drop off in the south this
evening and then over the northern and central mountains
overnight.

The break between storms is well defined with dry ridging
developing over the western Great Basin. This will bring clearing
skies Sunday, then the next significant storm is developing off
the west coast. Warm advection clouds and precipitation is
projected to spread over the area late Sunday afternoon and
overnight.

.LONG TERM...(Monday through Saturday)
Issued at 233 PM MST Sat Jan 21 2017

The overall pattern Monday will shift from the warm advection
overrunning early in the day as the ridge slides east of the area.
This will be followed by cold advection aloft and at lower
levels. It appears an embedded shortwave trough will move
overhead about midday Monday, starting the transition to the next
storm, then a somewhat weak cold front is projected to slowly
drag through the area Monday afternoon. Cold advection behind the
front should kick in about 3 pm Monday afternoon behind the front.
700 mb temps in the GFS drop from around -4 to -6 C in the
Morning to -8 to -10 at sunset. Overnight 7000 mb temps lower to
-10 to -14. Precipitable water is projected to be high again with
this system. It all points to and early morning rain and snow mix
at lower elevations early Monday, transitioning to all snow by
late Monday afternoon.

The cold front should clear the forecast area to the east Monday
night, then another trough will dive into the northern Great
Basin from the north Tuesday. A cold and snowy pattern with 700 mb
temps below -15 Thru Wednesday. Anticipate more widespread winter
weather highlights for the first part of next week.

The overall pattern from Wednesday night through Saturday will
include a longwave trough over the midwest and eastern U.S. and a
strong ridge over the west coast and the Rockies.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 942 PM MST Sat Jan 21 2017

IFR conditions will persist over the next 6 hours at ASE and TEX
with CIGs AoB 1500 ft and VIS less than 2 miles during snow.
Elsewhere, MVFR conditions during more steady snowfall still
moving northwest to southeast over the region. Conditions will
slowly improve to VFR in all but ASE and TEX by morning as the
snow diminishes overnight into early Sunday. Improving conditions
on Sunday before CIGs lower again Saturday afternoon and snow
returns at all terminals for Saturday evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until midnight MST tonight for COZ003-
     014.

     Winter Storm Warning until 6 AM MST Sunday for COZ009-010-012-
     013.

     Winter Storm Watch from Sunday evening through Tuesday morning
     for COZ003-004-009-010-012-013-017>019-022-023.

     Winter Storm Warning until midnight MST tonight for COZ017>019.

     Winter Weather Advisory until 6 AM MST Sunday for COZ004.

UT...Winter Weather Advisory until midnight MST tonight for UTZ025.

     Winter Storm Watch from Sunday afternoon through Monday evening
     for UTZ023-025-028.

&&

UPDATE...TGR
SHORT TERM...CC
LONG TERM...CC
AVIATION...MAC
Hazardous weather outlook, Jan 21, 5:07 AM MST, 17 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
507 AM MST SAT JAN 21 2017

COZ001>014-017>023-UTZ022>025-027>029-221215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
507 AM MST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A SERIES OF WINTER STORMS WILL PASS THROUGH THE AREA THIS WEEKEND
BRINGING HEAVY SNOW TO THE MOUNTAINS WITH A MIX OF RAIN AND SNOW
FOR THE LOWER VALLEYS. SNOW ACCUMULATIONS ARE EXPECTED TO EXCEED
ONE FOOT OVER THE MOUNTAINS WITH MUCH LIGHTER AMOUNTS IN MOST OF
THE VALLEY LOCATIONS. THE BEST ACCUMULATING SNOW WILL FALL DURING
THE OVERNIGHT HOURS. TRAVEL WILL BE HAZARDOUS AND YOU ARE
ENCOURAGE TO CHECK THE LATEST FORECAST BEFORE VENTURING OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

UNSETTLED WEATHER CONTINUES THROUGH EARLY NEXT WEEK WITH THE
STRONGEST IN THIS SERIES OF STORMS EXPECTED TO ARRIVE MONDAY AND
TUESDAY. HEAVY MOUNTAIN SNOWFALL CONTINUES WITH VALLEY SNOWS
RAMPING UP IN INTENSITY AS WELL. DRIER WEATHER LOOKS TO MOVE IN
AROUND MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Jan 21, 5:55 PM MST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 PM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     SNOW             1 S DOVE CREEK          37.76N 108.91W
01/21/2017  M13.5 INCH       DOLORES            CO   PUBLIC

            SOUTH OF DOVE CREEK. FACEBOOK POST.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 21, 6:50 PM MST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
650 PM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     SNOW             OURAY                   38.02N 107.67W
01/21/2017  M2.0 INCH        OURAY              CO   PUBLIC

            .

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 21, 6:52 PM MST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
652 PM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     SNOW             9 WNW TINCUP            38.82N 106.61W
01/21/2017  M1.2 INCH        GUNNISON           CO   CO-OP OBSERVER

            SWE 0.06 INCHES.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 21, 6:55 PM MST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
655 PM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HEAVY SNOW       10 N MEXICAN HAT        37.27N 109.93W
01/21/2017  M5.0 INCH        SAN JUAN           UT   CO-OP OBSERVER

            SWE 0.37 INCHES. THE REPORTED OBSERVER
            LOCATION WAS VALLEY OF THE GODS.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 21, 6:57 PM MST, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
657 PM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HEAVY SNOW       4 NW COLONA             38.32N 107.80W
01/21/2017  M5.0 INCH        OURAY              CO   PUBLIC

            SWE 0.20 INCHES.

&&

NWS GRAND JUNCTION CO
IRIS SYSTEM
Local storm report, Jan 21, 10:34 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1034 PM MST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HEAVY SNOW       5 NNE CHIMNEY ROCK      37.27N 107.15W
01/21/2017  M13.0 INCH       ARCHULETA          CO   PUBLIC

            1.28 INCHES WATER EQUIVALENT.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm, 6 winter weather. Local standard time, as filed.

Winter Storm, Elkhead and Park Mountains

When
January 21, 11:00 PM MST to January 24, 3:00 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Generally 8 to 16 inches of snow fell across the area. Locally higher amounts included 20 inches at the Tower SNOTEL site.

Winter Weather, Gore and Elk Mountains/Central Mountain Valleys

When
January 22, 5:00 AM MST to January 25, 1:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
SNOTEL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 12 inches were measured across the area.

Winter Storm, Southwestern San Juan Mountains

When
January 22, 7:00 AM MST to January 24, 4:00 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Generally 12 to 24 inches of snow were measured across the area. Locally higher amounts included 34 inches just northeast of Mancos. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow especially over the passes. Even stronger winds were measured at the ridgetops, including a gust to 72 mph on Eagle Mountain. |Highway 145 over Lizard Head Pass and Highway 550 were closed for significant periods of time due to adverse weather conditions.

Winter Storm, West Elk and Sawatch Mountains

When
January 22, 7:00 AM MST to January 24, 11:00 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 18 inches were measured across the area. Locally higher amounts included 28 inches at the Schofield Pass SNOTEL site.

Winter Storm, Northwestern San Juan Mountains

When
January 22, 7:00 AM MST to January 24, 5:00 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of snow fell across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow especially over the higher passes. Highway 550 at Red Mountain Pass and Highway 145 over Lizard Head Pass were closed for much of the duration of the storm.

Winter Weather, Uncompahgre Plateau and Dallas Divide

When
January 22, 7:00 AM MST to January 24, 12:00 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Trained Spotter
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Snowfall amounts of 7 to 11 inches were measured across the area.

Winter Weather, Upper Gunnison River Valley

When
January 22, 7:00 AM MST to January 24, 11:00 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
COOP Observer
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 5 inches were measured across the area.

Winter Storm, Grand and Battlement Mesas

When
January 22, 9:00 AM MST to January 25, 12:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
SNOTEL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall amounts of 8 to 16 inches were measured across the area. On the evening of the 24th an isolated band of heavy snow showers set up between the town of Mesa and Powderhorn Ski Resort which produced 6 to 9 inches of snow within 12 hours.

Winter Storm, Flattop Mountains

When
January 22, 11:00 AM MST to January 24, 1:00 PM MST
Where
Flattop Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area.

Winter Storm, San Juan River Basin

When
January 22, 6:00 PM MST to January 25, 10:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 7 inches were measured in the Pagosa Springs area.

Winter Weather, Upper Yampa River Basin

When
January 22, 8:00 PM MST to January 25, 6:00 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall amounts of 6 to 10 inches were measured mainly in the Steamboat Springs area northward to Clark.

Winter Storm, Four Corners / Upper Dolores River Basin

When
January 22, 10:00 PM MST to January 25, 4:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across the area. Locally higher amounts included 20 inches near Dolores.

Winter Weather, Animas River Basin

When
January 22, 10:00 PM MST to January 25, 4:00 PM MST
Where
Animas River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Snowfall amounts of 4 to 6 inches and locally higher amounts to 8 inches were measured within the zone.

Winter Weather, Roan and Tavaputs Plateaus

When
January 23, 9:00 PM MST to January 24, 8:00 AM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Department of Highways
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

Snowfall amounts around 6 inches were measured over Douglas Pass.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685408, 685412, 685407, 685414, 685415, 685418, 685419, 685417, 685409, 685416, 685406, 685413, 685420, 685410.